47-year-old with acute erythema of the forearms
How long have you had this?
It came up yesterday afternoon but got worse overnight.
Good question; the acuity of the eruption helps with the diagnosis.
Where you out in the sun in the past few days?
Not especially. Yesterday was sunny and warm, but I am a truck driver and I was driving the whole day.
Good question. The distribution and acuity suggests a relation to sunlight (sparing of area under watch, sharp upper limit)
Do you have hay fever, asthma or eczema?
As a kid, I had a bit of hay fever, but it went away.
Asking about atopy is not relevant here.
Is there an increased amount of cancers in your family?
This patient has an acute problem. This question is not helpful.
Do you take any medications?
Yes, I take a diuretic every morning.
Crucial question. A number of medications, especially thiazide diuretics, cause photosensitivity.
How long have you been taking this medication?
Just for 3 weeks.
The time sequence fits. The medicine may well have caused the eruption.
Do you have contact with plants, wood products or anything else at work or as a hobby?
Airborne contact dermatitis is not this uniform, and almost always involves the face. Ordinary contact dermatitis is not this widespread, especially in the absence of a suitable history.
Choose the right efflorescences:
The patient has large flat lesions, better described as erythema.
Poikilodermia features atrophy, telangiectases, and pigmentary changes. None are seen here.
Lichenification is caused by repeated rubbing of the skin. This is an acute process.
Choose the right diagnosis:
The primary lesion in allergic contact dermatitis is a papulo-vesicle. In addition, contact dermatitis is not this circumscribed.
Sunburn looks just like this, but since the patient got the erythema through window glass of his truck (which only allows UVA to pass) and since the onset was almost immediate, a phototoxic reaction is more likely.
Dermatitis herpetiformis is not associated with photosensitivity. It presents with small itchy papules and vesicles.
The history of taking a photosensitizing drug for just a few weeks and then having the reaction triggered by UVA and sharply limited to exposed areas points to a phototoxic reaction
Choose the right therapy(ies):
Their anti-inflammatory effect is helpful.
There is no infection, so not helpful.
The topical antihistamines provide some itch relief, but are potent contact sensitizers and in addition, not as powerful as corticosteroids.
The findings are not severe enough to warrant systemic therapy.